Colorado, 2008

Tornadoes and Flash Flooding in Colorado, June 4 to 5, 2008

June 4 to 5, 2008 · NWS GLD · 23 events in 1 county or zone

A series of severe thunderstorms developed in a SW-NE line and moved northeast, producing repeated heavy rain and hail episodes from northern Yuma County Colorado eastward across Dundy and Hitchcock counties in Nebraska. Several flash flood reports, and dozens of large hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$942,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A series of severe thunderstorms developed in a SW-NE line and moved northeast, producing repeated heavy rain and hail episodes from northern Yuma County Colorado eastward across Dundy and Hitchcock counties in Nebraska. Several flash flood reports, and dozens of large hail reports were received. Several brief tornadoes were also reported, but no damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 1:00 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 4, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.

DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.

TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.

DDT

&&

.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.

MENTZER

&&

.HYDROLOGY...

FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.

UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR KSZ003-004-015-016-029.

NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 4, 9:01 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Special weather statement, Jun 4, 1:00 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

COZ090-042030-
YUMA COUNTY-
200 PM MDT WED JUN 4 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 158 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES NORTHEAST OF ARICKAREE SCHOOL...OR 11 MILES WEST OF ABARR...AND
MOVING NORTHEAST AT 17 MPH. THIS STORM HAS THE POTENTIAL TO RAPIDLY
BECOME SEVERE AND ANYONE IN WESTERN YUMA COUNTY SHOULD CONTINUE TO
MONITOR FOR POTENTIAL WARNINGS.

JRM

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 3 flash flood, 2 tornado, 1 flood. Local standard time, as filed.

Hail, Yuma

When
June 4, 1:45 PM MST to 2:15 PM MST
Where
Yuma County, 1 mi W of Yuma to 8.45 mi NNE of Yuma
Measured
1.75 in hail
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
40.120, -102.739

Large hail pelted Yuma Colorado and surrounding areas for over 30 minutes, causing hail to accumulate to a depth of 5 inches. Many hailstones were quarter sized but several reports of golf ball sized hail were received. Some trees were stripped of leaves and small branches, some windows were broken and roofs sustained damage.

Tornado, Yuma

When
June 4, 2:01 PM MST to 2:03 PM MST
Where
Yuma County, 3 mi SSW of Yuma
Rating
EF0
Path length
0.7 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.080, -102.742

Tornado lasted approximately two minutes with no known damage occurring.

Hail, Yuma

When
June 4, 2:02 PM MST
Where
Yuma County, 8 mi NNW of Wray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.187, -102.288

Hail, Yuma

When
June 4, 2:46 PM MST
Where
Yuma County, 14 mi N of Wray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.283, -102.230

Hail, Yuma

When
June 4, 3:30 PM MST
Where
Yuma County, 9.6 mi WSW of Alvin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -102.250

Spotter reported hail covering the ground, destroying an alfalfa field.

Hail, Yuma

When
June 4, 3:45 PM MST
Where
Yuma County, 14 mi NNE of Wray
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.267, -102.129

Hail, Yuma

When
June 4, 3:48 PM MST
Where
Yuma County, 3 mi N of Alvin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.353, -102.080

Hail, Yuma

When
June 4, 4:17 PM MST to 4:24 PM MST
Where
Yuma County, 4 mi NNW of Yuma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.173, -102.749

Spotter reported hail almost covering the ground. Maximum hail sizes ranged from 1.25 to 1.50 inches in diameter.

Hail, Yuma

When
June 4, 4:24 PM MST to 4:36 PM MST
Where
Yuma County, Yuma
Measured
2.75 in hail
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
40.120, -102.720

This is the second major hail storm to impact the city of Yuma during the same afternoon. Golfball to baseball sized hail fell, and smaller hail under a half inch in diameter covered the ground to a depth of 1 foot. Some house windows were broken during this event.

Flash Flood, Yuma

When
June 4, 4:30 PM MST to 10:30 PM MST
Where
Yuma County, 0.98 mi N of Yuma to 1.45 mi SE of Yuma
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.134, -102.718

A second intense supercell dropped hail and extremely heavy rain on the city of Yuma. Street flooding was common throughout town with field flooding and minor basement flooding noted. All retaining ponds in town were reported to be filled to capacity.

Thunderstorm Wind, Yuma

When
June 4, 4:30 PM MST to 4:40 PM MST
Where
Yuma County, Yuma
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.120, -102.720

Forty five power poles were either downed or damaged in the Yuma area as strong winds accompanying a supercell thunderstorm produced large hail, flooding rainfall and damaging outflow winds.

Thunderstorm Wind, Yuma

When
June 4, 4:33 PM MST
Where
Yuma County, 1 mi W of Yuma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.739

Hail, Yuma

When
June 4, 4:49 PM MST
Where
Yuma County, 8 mi ENE of Yuma
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.164, -102.580

Hail, Yuma

When
June 4, 5:12 PM MST
Where
Yuma County, 14 mi N of Wray
Measured
1.75 in hail
Reported by
Public
Coordinates
40.283, -102.230

Hail, Yuma

When
June 4, 5:14 PM MST
Where
Yuma County, 6 mi N of Wray
Measured
1 in hail
Reported by
Public
Coordinates
40.167, -102.230

Thunderstorm Wind, Yuma

When
June 4, 5:15 PM MST
Where
Yuma County, 6 mi N of Wray Muni Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$56,000
Reported by
Trained Spotter
Coordinates
40.187, -102.230

Damage occurred at the Bledsoe feedlot where office windows were blown out, the top of a grain bin was blown off, and over 1 mile of power lines were down south of the feedlot. Nearby, an irrigation sprinkler was overturned and a grain bin turned over.

Flash Flood, Yuma

When
June 4, 5:15 PM MST to 8:15 PM MST
Where
Yuma County, 6 mi N of Wray to 6.02 mi WSW of Alvin
Cause
Heavy Rain
Reported by
Public
Coordinates
40.167, -102.230

The second supercell of the afternoon produced torrential rainfall from Wray northward on highway 385. Water was reported running across roads.

Tornado, Yuma

When
June 4, 5:26 PM MST to 5:27 PM MST
Where
Yuma County, 8 mi N of Wray
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.196, -102.230

Employee reported a brief event...no known damage.

Hail, Yuma

When
June 4, 5:34 PM MST
Where
Yuma County, 1 mi NE of Alvin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -102.067

Thunderstorm Wind, Yuma

When
June 4, 5:51 PM MST
Where
Yuma County, 4 mi N of Laird
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.138, -102.100

Thunderstorm Wind, Yuma

When
June 4, 5:54 PM MST
Where
Yuma County, 1 mi N of Eckley
Measured
65 kt (75 mph) estimated gust
Property damage
$36,000
Reported by
Newspaper
Coordinates
40.135, -102.480

An irrigation sprinkler was overturned, six power poles were down and large trees were reported toppled.

Flash Flood, Yuma

When
June 4, 9:45 PM MST to 11:45 PM MST
Where
Yuma County, 14 mi NNE of Wray to 2.61 mi SSW of Alvin
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.267, -102.129

Observer reported 2.5 inches total rainfall with 2.00 inches falling in about 15 minutes. Observer reported severe flooding locally.

Flood, Yuma

When
June 4, 10:30 PM MST to June 5, 9:00 AM MST
Where
Yuma County, 1.43 mi NW of Yuma to 1.13 mi W of Yuma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.135, -102.738

Heavy rainfall from two separate storms on June 4th resulted in continued minor flooding in town overnight and the following morning with some roads remaining impassible. All reservoirs and ditches remained at capacity during the morning of June 5th before the water slowly receded after the reservoirs were pumped out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104726, 104808, 104729, 104731, 104751, 104739, 104736, 104745, 104750, 104828, 104842, 104801, 104752, 104789, 104786, 104799, 104849, 104814, 104790, 104803, 104835, 104825, 108390.